Alert archive / North Carolina / Winter Storm Warnings in 2005

Winter Storm Warning 1, NWS Raleigh, NC

December 14, 2005Davidson County, Forsyth County, Guilford County, North Carolina

NWS Raleigh, NC issued this winter storm warning at Dec 14, 2005, 4:12 PM EST for Davidson County, Forsyth County, Guilford County, North Carolina. It took effect at Dec 15, 2005, 1:00 AM EST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 14, 2005, 4:12 PM EST (21:12 UTC)
In effect from
Dec 15, 2005, 1:00 AM EST
Expired
Dec 15, 2005, 11:58 AM EST
In force
11 hr
Issued by
NWS Raleigh, NC

Counties Davidson County, NC, Forsyth County, NC, Guilford County, NC

The radar

The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS42 KRAH 142112
WSWRAH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
412 PM EST WED DEC 14 2005

...ONE QUARTER TO ONE THIRD OF AN INCH OF ICE POSSIBLE ACROSS
FORSYTH COUNTY LATE TONIGHT AND THURSDAY MORNING...

A LOW PRESSURE SYSTEM NEAR THE GULF COAST WILL MOVE NORTHEAST
SPREADING A LARGE AREA OF PRECIPITATION ACROSS CENTRAL NORTH
CAROLINA LATE TONIGHT AND THURSDAY. AS THE RAIN FALLS INTO VERY 
COLD AIR NEAR THE SURFACE...PRECIPITATION WILL BEGIN AS FREEZING
RAIN BEFORE CHANGING OVER TO RAIN LATE THURSDAY MORNING.

NCZ021-150515-
/O.UPG.KRAH.WS.A.0001.051215T0500Z-051215T1700Z/
/O.NEW.KRAH.WS.W.0001.051215T0600Z-051215T1500Z/
FORSYTH-
INCLUDING THE CITY OF...WINSTON-SALEM
412 PM EST WED DEC 14 2005

...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 10 AM EST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A WINTER STORM
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 10 AM EST THURSDAY. THIS
REPLACES THE WINTER STORM WATCH ISSUED EARLIER FOR FORSYTH COUNTY.

THE FREEZING RAIN IS EXPECTED TO DEVELOP BETWEEN 12 MIDNIGHT AND
DAYBREAK ACROSS THE NORTHWEST PIEDMONT. A COATING OF ICE UP TO TO
ONE THIRD OF AN INCH IS EXPECTED ON TREES AND POWER LINES...WITH
SOME ICE ON UNTREATED ROADS...BRIDGES AND OVERPASSES. TRAVEL COULD BECOME
TREACHEROUS FOR THE MORNING COMMUTE THURSDAY. 

BE ADVISED TO KEEP INFORMED ABOUT WINTER WEATHER SITUATION. LISTEN
TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATEST WEATHER CONDITIONS
AND UPDATES.

A WINTER STORM WARNING MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
ICE ACCUMULATIONS. THIS WILL MAKE TRAVEL HAZARDOUS AND RESULT IN
WIDESPREAD POWER OUTAGES.

$$

NCZ022-038-150515-
/O.NEW.KRAH.WS.W.0001.051215T0600Z-051215T1500Z/
GUILFORD-DAVIDSON-
INCLUDING THE CITIES OF...GREENSBORO...HIGH POINT...LEXINGTON
412 PM EST WED DEC 14 2005

...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 10 AM EST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A WINTER STORM
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 10 AM EST THURSDAY.

FREEZING RAIN IS EXPECTED TO DEVELOP BETWEEN 12 MIDNIGHT AND
DAYBREAK ACROSS THE NORTHWEST PIEDMONT. A COATING OF ICE RANGING
FROM ONE TENTH OF AN INCH IN SOUTHERN DAVIDSON AND SOUTHEAST
GUILFORD COUNTIES UP TO TO ONE THIRD OF AN INCH IN NORTHERN
DAVIDSON AND NORTHWEST GUILFORD COUNTIES IS EXPECTED ON TREES AND
POWER LINES...WITH SOME ICE ON UNTREATED ROADS...BRIDGES AND
OVERPASSES. TRAVEL COULD BECOME TREACHEROUS FOR THE MORNING
COMMUTE THURSDAY.

BE ADVISED TO KEEP INFORMED ABOUT WINTER WEATHER SITUATION. LISTEN
TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATEST WEATHER CONDITIONS
AND UPDATES.

A WINTER STORM WARNING MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
ICE ACCUMULATIONS. THIS WILL MAKE TRAVEL HAZARDOUS AND RESULT IN
WIDESPREAD POWER OUTAGES.

$$

NCZ007>009-023>025-039-150515-
/O.NEW.KRAH.WW.Y.0001.051215T0600Z-051215T1500Z/
PERSON-GRANVILLE-VANCE-ALAMANCE-ORANGE-DURHAM-RANDOLPH-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
BURLINGTON...CHAPEL HILL...DURHAM...ASHEBORO
412 PM EST WED DEC 14 2005

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A WINTER
WEATHER ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 10 AM EST
THURSDAY. 

PRECIPITATION WILL OVERSPREAD CENTRAL NORTH CAROLINA FROM THE SOUTH 
LATE TONIGHT...AND BECOME HEAVIER AND MORE WIDESPREAD DURING THE DAY 
ON THURSDAY. FOR PORTIONS OF THE CENTRAL PIEDMONT...ALONG A
CORRIDOR FROM RANDOLPH COUNTY INCLUDING ASHEBORO...THROUGH THE
NORTHEAST PIEDMONT INCLUDING HILLSBOROUGH AND ROXBORO...TO VANCE
COUNTY INCLUDING HENDERSON...PRECIPITATION IS EXPECTED TO BEGIN
AS FREEZING RAIN BETWEEN MIDNIGHT AND DAYBREAK BEFORE CHANGING
OVER TO RAIN BY MID MORNING. A GLAZE OF ICE UP TO A TENTH OF INCH
IS EXPECTED ON ELEVATED SURFACES. ICY PATCHES WILL DEVELOP ON
BRIDGES AND OVERPASSES AND UNTREATED ROADS. IF THE PRECIPITATION
BEGINS EARLIER THAN EXPECTED...GREATER ICE ACCUMULATION IS
POSSIBLE. 

AS SOUTHERLY WINDS ALOFT INCREASE AFTER DAYBREAK...RAIN WATER IS 
EXPECTED TO WARM AND THE CHANCES OF ADDITIONAL ICE ACCUMULATION WILL 
DIMINISH BY LATE MORNING ON THURSDAY.

BE ADVISED TO KEEP INFORMED ABOUT WINTER WEATHER SITUATION.
LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATEST WEATHER
CONDITIONS AND UPDATES.

$$
RA/RFG
3 follow-up statements
000 
WWUS42 KRAH 150511 AAA
WSWRAH

URGENT - WINTER WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1211 AM EST THU DEC 15 2005

...ONE QUARTER TO ONE THIRD OF AN INCH OF ICE POSSIBLE ACROSS
THE TRIAD THIS MORNING...

A LOW PRESSURE SYSTEM NEAR THE GULF COAST WILL MOVE NORTHEAST
SPREADING A LARGE AREA OF PRECIPITATION ACROSS CENTRAL NORTH
CAROLINA TODAY. AS THE RAIN FALLS INTO VERY COLD AIR NEAR THE
SURFACE...PRECIPITATION WILL BEGIN AS FREEZING RAIN WITH A MIX IF
SLEET BEFORE CHANGING OVER TO RAIN LATER THIS MORNING.

NCZ021-022-038-151315-
/O.CON.KRAH.WS.W.0001.051215T0600Z-051215T1500Z/
FORSYTH-GUILFORD-DAVIDSON-
INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO...
HIGH POINT...LEXINGTON
1211 AM EST THU DEC 15 2005

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING. 

A MIX OF SLEET AND FREEZING RAIN WILL MOVE INTO THE AREA FROM THE
SOUTH AROUND 4 AM THIS MORNING. BY DAYBREAK PRECIPITATION SHOULD
BE FALLING AS ALL FREEZING RAIN. FREEZING RAIN IS EXPECTED TO CONTINUE
THROUGH MID MORNING. FREEZING RAIN WILL CHANGE OVER TO ALL RAIN BY
LATE MORNING AND ALL RAIN IS EXPECTED BY NOON.

A COATING OF ICE RANGING FROM ONE TENTH OF AN INCH IN SOUTHERN
DAVIDSON AND SOUTHEAST GUILFORD COUNTIES UP TO TO ONE THIRD OF AN
INCH IN NORTHERN DAVIDSON AND NORTHWEST GUILFORD COUNTIES IS
EXPECTED ON TREES AND POWER LINES. SOME ICE WILL ALSO ACCUMULATE ON
UNTREATED ROADS...BRIDGES AND OVERPASSES AS WELL AS OUTDOOR STAIRS
AND RAILINGS. TRAVEL COULD BECOME RATHER HAZARDOUS FOR THE MORNING
COMMUTE.

A WINTER STORM WARNING MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
ICE ACCUMULATIONS. THIS WILL MAKE TRAVEL HAZARDOUS AND RESULT IN
WIDESPREAD POWER OUTAGES.

$$

NCZ007>009-023>025-039-151315-
/O.CON.KRAH.WW.Y.0001.051215T0600Z-051215T1500Z/
PERSON-GRANVILLE-VANCE-ALAMANCE-ORANGE-DURHAM-RANDOLPH-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
BURLINGTON...CHAPEL HILL...DURHAM...ASHEBORO
1211 AM EST THU DEC 15 2005

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING. 

PRECIPITATION WILL OVER SPREAD CENTRAL NORTH CAROLINA FROM THE
SOUTH FROM 2 AM TO 4 AM. SLEET MIXED WITH FREEZING RAIN IS
EXPECTED EARLY THIS MORNING WITH A CHANGE OVER TO ALL FREEZING
RAIN BY DAYBREAK. FOR PORTIONS OF THE CENTRAL PIEDMONT...ALONG A
CORRIDOR FROM RANDOLPH COUNTY INCLUDING ASHEBORO...THROUGH THE
NORTHEAST PIEDMONT INCLUDING HILLSBOROUGH AND ROXBORO...TO VANCE
COUNTY INCLUDING HENDERSON...THIS FREEZING RAIN WILL CONTINUE TO
AROUND MID MORNING. TEMPERATURES SHOULD WARM ENOUGH BY AROUND 10
AM TO CHANGE PRECIPITATION OVER TO ALL RAIN BY LATE MORNING.

A GLAZE OF ICE UP TO A TENTH OF INCH IS EXPECTED ON ELEVATED
SURFACES. ICY PATCHES WILL DEVELOP ON BRIDGES AND OVERPASSES AND
UNTREATED ROADS. 


$$

JO
000 
WWUS42 KRAH 150839
WSWRAH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
339 AM EST THU DEC 15 2005

...UP TO A QUARTER INCH OF ICE POSSIBLE ACROSS THE TRIAD THIS
MORNING...

A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST WILL ENHANCE THE
PRECIPITATION ACROSS CENTRAL NORTH CAROLINA THIS MORNING. AS THE
RAIN FALLS INTO VERY COLD AIR NEAR THE SURFACE...PRECIPITATION
WILL BEGIN AS A MIXTURE OF SLEET AND FREEZING RAIN BEFORE CHANGING
OVER TO RAIN LATER THIS MORNING.

NCZ021-022-038-151700-
/O.EXT.KRAH.WS.W.0001.000000T0000Z-051215T1700Z/
FORSYTH-GUILFORD-DAVIDSON-
INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO...
HIGH POINT...LEXINGTON
339 AM EST THU DEC 15 2005

...WINTER STORM WARNING NOW IN EFFECT UNTIL NOON EST TODAY...

THE WINTER STORM WARNING IS NOW IN EFFECT UNTIL NOON EST TODAY. 

A WINTRY MIXTURE OF SLEET AND FREEZING RAIN WILL CONTINUE TO
OVERSPREAD THE TRIAD AND SURROUNDING LOCATIONS THIS MORNING.
THIS WILL CHANGE TO MOSTLY FREEZING RAIN WHICH WILL CONTINUE
THROUGH THE MORNING HOURS AS TEMPERATURES REMAIN JUST BELOW
FREEZING. FREEZING RAIN WILL BEGIN TO CHANGE OVER TO ALL RAIN BY
LATE MORNING AND ALL RAIN IS EXPECTED BY NOON.

A COATING OF ICE AROUND A QUARTER OF AN INCH THICK IN
DAVIDSON...GUILFORD AND FORSYTH COUNTIES IS EXPECTED PRIMARILY ON
TREES AND POWER LINES. SOME ICE WILL ALSO ACCUMULATE ON UNTREATED
ROADS...BRIDGES AND OVERPASSES. OUTDOOR STAIRS...RAILINGS AND
DECKS WILL EXPERIENCE ACCUMULATIONS OF FREEZING RAIN AND BECOME
EXTREMELY SLIPPERY. TRAVEL THIS MORNING COULD BECOME RATHER
HAZARDOUS FOR THE MORNING COMMUTE. MORNING COMMUTERS SHOULD DRIVE
WITH EXTREME CAUTION THIS MORNING REDUCING DRIVING SPEEDS AND
INCREASING FOLLOWING DISTANCE BETWEEN VEHICLES. THOSE WHO ARE ABLE
TO DELAY DRIVING UNTIL LATE MORNING SHOULD DO SO.

AS TEMPERATURES GRADUALLY WARM LATE THIS MORNING THE THREAT OF
FREEZING RAIN WILL DIMINISH AND PRECIPITATION WILL CHANGE OVER TO
ALL RAIN BY NOON AND ANY ICY SPOTS ON ROADWAYS WILL MELT. 


$$

NCZ040-073-074-151700-
/O.EXB.KRAH.WW.Y.0001.000000T0000Z-051215T1700Z/
CHATHAM-STANLY-MONTGOMERY-
INCLUDING THE CITIES OF...PITTSBORO...ALBEMARLE...TROY
339 AM EST THU DEC 15 2005

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A WINTER
WEATHER ADVISORY...WHICH IS IN EFFECT UNTIL NOON EST TODAY. 

PRECIPITATION WILL CONTINUE TO OVERSPREAD CENTRAL NORTH CAROLINA
FROM THE SOUTH THIS MORNING. AN INITIAL MIX OF LIGHT SLEET MIXED
WITH FREEZING RAIN WILL QUICKLY CHANGE OVER TO RAIN THROUGH MID TO
LATE MORNING. LOCATIONS FROM ALBEMARLE TO TROY AND SILER CITY
NORTH CAN EXPECT TO EXPERIENCE LIGHT ACCUMULATIONS OF FREEZING RAIN
THROUGH MID MORNING.

A THIN GLAZE OF ICE UP TO A TENTH OF AN INCH IS EXPECTED ON
ELEVATED SURFACES. ICY PATCHES WILL ALSO DEVELOP ON BRIDGES AND
OVER PASSES AS WELL AS UNTREATED ROADS. MORNING COMMUTERS SHOULD
DRIVE WITH CAUTION THIS MORNING REDUCING DRIVING SPEEDS AND
INCREASING FOLLOWING DISTANCE BETWEEN VEHICLES.

THE PRECIPITATION IS EXPECTED TO CHANGE OVER TO ALL RAIN LATE THIS
MORNING. ANY ICY PATCHES ON ROADS AND BRIDGES SHOULD MELT BY NOON.

$$

NCZ007>009-023>025-039-151700-
/O.EXT.KRAH.WW.Y.0001.000000T0000Z-051215T1700Z/
PERSON-GRANVILLE-VANCE-ALAMANCE-ORANGE-DURHAM-RANDOLPH-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
BURLINGTON...CHAPEL HILL...DURHAM...ASHEBORO
339 AM EST THU DEC 15 2005

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON EST TODAY...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A WINTER
WEATHER ADVISORY...WHICH IS IN EFFECT UNTIL NOON EST TODAY. 

AS PRECIPITATION OVERSPREADS CENTRAL NORTH CAROLINA FROM THE SOUTH
THIS MORNING A BRIEF PERIOD OF SLEET WILL QUICKLY CHANGE OVER TO
FREEZING RAIN. LOCATIONS FROM ASHEBORO TO BURLINGTON...
HILLSBOROUGH...CHAPEL HILL...DURHAM...OXFORD AND HENDERSON NORTH
TO ROXBORO CAN EXPECT TO EXPERIENCE PRIMARILY FREEZING RAIN
THROUGH MID TO LATE MORNING.

A THIN GLAZE OF ICE UP TO A TENTH OF INCH IS EXPECTED ON ELEVATED
SURFACES. ICY PATCHES WILL DEVELOP ON BRIDGES AND OVER PASSES AND
UNTREATED ROADS. MORNING COMMUTERS SHOULD DRIVE WITH CAUTION THIS
MORNING REDUCING DRIVING SPEEDS AND INCREASING FOLLOWING DISTANCE
BETWEEN VEHICLES. 

THE PRECIPITATION IS EXPECTED TO CHANGE OVER TO ALL RAIN LATE THIS
MORNING. ANY ICY PATCHES ON ROADS AND BRIDGES SHOULD MELT BY NOON.

$$
000 
WWUS42 KRAH 151658
WSWRAH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
1158 AM EST THU DEC 15 2005

...WINTER WEATHER WARNINGS AND AND ADVISORIES EXPIRE AT NOON...

.WARMING OF TEMPERATURES WILL CONTINUE BOTH ALOFT AND AT THE
SURFACE. A SLOW MELTING OF ALREADY ACCUMULATED ICE WILL REMOVE ALL
ICE FROM ROADS BEFORE SUNSET.

NCZ021-022-038-151800-
/O.CAN.KRAH.WS.W.0001.000000T0000Z-051215T1700Z/
FORSYTH-GUILFORD-DAVIDSON-
INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO...
HIGH POINT...LEXINGTON
1158 AM EST THU DEC 15 2005

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS CANCELED THE WINTER
STORM WARNING. TEMPERATURES WILL CONTINUE TO WARM BOTH AT THE
SURFACE AND ALOFT. A COLD RAIN WILL HELP SLOWLY MELT ACCUMULATED
ICE DURING THE AFTERNOON. MOTORISTS SHOULD CONTINUE TO USE CAUTION
THROUGH THE AFTERNOON HOURS. 

$$

NCZ007>009-023>025-039-040-073-074-151800-
/O.CAN.KRAH.WW.Y.0001.000000T0000Z-051215T1700Z/
PERSON-GRANVILLE-VANCE-ALAMANCE-ORANGE-DURHAM-RANDOLPH-CHATHAM-
STANLY-MONTGOMERY-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
BURLINGTON...CHAPEL HILL...DURHAM...ASHEBORO...PITTSBORO...
ALBEMARLE...TROY
1158 AM EST THU DEC 15 2005

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS CANCELED THE WINTER
WEATHER ADVISORY. TEMPERATURES WILL CONTINUE TO WARM BOTH AT THE
SURFACE AND ALOFT THROUGHOUT THE AFTERNOON. ANY ICE ACCUMULATION
WILL MELT THIS AFTERNOON AS A COLD RAIN CONTINUES AND TEMPERATURES
CONTINUE TO RISE.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this winter storm warning went out at Dec 14, 2:50 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Dec 14, 2:50 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EST WED DEC 14 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
TONIGHT THROUGH THURSDAY...COLD HIGH PRESSURE OVER NORTHEAST CONUS
RIDGING SOUTH INTO THE AREA HAS BROUGHT IN MUCH COLDER AIR THAN
FORECASTED BY THE MODELS WITH TEMPERATURES MID AFTERNOON JUST SLOWLY
REACHING THE LOWER TO MID 30S. ALSO DEWPOINTS HAVE HOLDING STEADILY
IN A GENERAL RANGE OF LOW TO MID TEENS...WITH SOME SINGLE DIGITS IN
THE NORTHWEST SECTIONS. MODEL THICKNESSES STARTED OFF THIS MORNING
ABOUT 10 METERS WARMER THAN OBSERVED AND WILL BE TOO WARM THIS
EVENING (00Z) AS FORECAST 1293/1296.

THUS SEVERAL PROBLEMATIC ISSUES TO RESOLVE...
WITH MUCH COLDER AIR IN PLACE...DEWPOINTS RECOVERY WILL BE SLOWER
CAD SLOWER TO ERODE AND OVERRUNNING WARM ADVECTION INTO LOW LEVEL
SLOWER. PREFER GFS/ECMWF SOLUTION ON SURFACE LOW TRACK MOVING
NORTHEAST FROM THE GULF...NAM LIFTS SURFACE LOW NORTHEAST DIRECTLY
THROUGH CAD REGION (CENTRAL PIEDMONT REGION AND ERODING CAD
FASTER...ATYPICAL TRACK) WHILE GFS HOLDS ONTO CAD LONGER TRACKING
LOW CLOSER TO COAST. NEXT...ONSET TIME OF PRECIPITATION AND QPF
AMOUNTS. SINCE AIR MASS QUITE DRY...INITIAL PRECIP WILL BE NEEDED TO
SATURATE THE LOWER LAYERS (ABOUT .10-.15 IN). AT THIS POINT EXPECT
LIGHT PRECIP TO BREAK OUT OVER SOUTHWEST/WEST SECTIONS AFTER
MIDNIGHT WITH BEST POTENTIAL FOR MEASURABLE AROUND DAYBREAK...EARLY
MORNING RUSH HOURS. THE BEST LOCATION FOR WINTRY PRECIPITATION WILL
BE OVER THE NORTHWEST PIEDMONT WHICH INCLUDES THE TRIAD AREA AND
NORTHERN TIER SECTIONS OF THE NORTHEAST PIEDMONT ALONG THE VIRGINIA
BORDER. THESE AREAS WILL HAVE POTENTIAL FOR ICE ACCRUAL UP TO ONE
QUARTER OF AN INCH. A BRIEF MIX OF FREEZING RAIN IS POSSIBLE IN THE
TRIANGLE AREA WHERE THE POTENTIAL FOR SPOTTY ICING ON BRIDGES AND
OVERPASSES.  BY MID MORNING...WITH RAIN RATES INCREASING THE THREAT
OF FREEZING RAIN WILL END...CHANGING TO ALL RAIN.
THUS A WINTER STORM WARNING WILL BE POSTED FOR FORSYTH...GUILFORD
AND DAVIDSON COUNTIES. A WINTER WEATHER ADVISORY FOR THE REMAINDER
OF THE NORTHWEST PIEDMONT AND NORTHERN TIER SECTIONS OF THE
NORTHEAST PIEDMONT. A WINTER WEATHER ADVISORY MAY BE NEEDED FOR THE
TRIANGLE AREA ALONG WITH ALBEMARLE...TROY AND SANFORD IF THE ONSET
OF PRECIP IS EARLIER AND QPF AMOUNTS ARE HIGHER DURING THE PREDAWN
HOURS.

&&

.LONG TERM (SUNDAY THROUGH WEDNESDAY)...

LOW PRESSURE SYSTEM OVER THE EASTERN GULF OF MEXICO WILL MOVE TO THE
NORTHEAST GIVING A CHANCE OF RAIN TO THE CWA EARLY SUNDAY.
CONDITIONS WILL IMPROVE DURING THE DAY SUNDAY AS HIGH PRESSURE MOVES
SOUTH FROM THE NORTH CENTRAL UNITED STATES AND BUILDS DOWN THE
ATLANTIC COAST. DRY MONDAY AND TUESDAY. INCREASING CLOUDS FROM THE
SOUTH AND SOUTHWEST WEDNESDAY. CONTINUED BELOW NORMAL TEMPERATURES
THROUGH THE PERIOD (MAINLY HIGHS IN THE 40S WITH LOWS IN THE 30S.

&&

.AVIATION...

VFR CONDITIONS THROUGH 15/006Z...MAINLY MID LEVEL CLOUDS. AFTER 06Z
COLD HIGH PRESSURE FIRMLY ENTRENCHED OVER THE AREA WILL ENCOUNTER
MOISTURE WORKING INTO THE REGION FROM THE SOUTHWEST IN RESPONSE TO A
LOW PRESSURE AREA WORKING NORTHEAST FROM LOUISIANA. 06Z-15Z
CONDITIONS LOWERING TO MVFR CIGS AND VSBYS IN FREEZING RAIN AND
SLEET GSO-INT AND FREEZING RAIN RDU. RAIN FAY-RWI. AFTER 15Z MVFR TO
IFR CIGS. MVFR VSBYS IN RAIN AND FOG.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FOR NCZ021-022-038 FOR LATE TONIGHT UNTIL MID MORNING
THURSDAY(06Z THROUGH 15Z)
WINTER WEATHER ADVISORY FOR NCZ007>009-023>025-039 FOR LATE TONIGHT
UNTIL MID MORNING THURSDAY.
&&

SHORT TERM...RA
LONG TERM...RHJ
AVIATION...RHJ
Hazardous weather outlook, Dec 14, 5:34 AM EST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
534 AM EST WED DEC 14 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-151045-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
534 AM EST WED DEC 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PRECIPITATION WILL OVERSPREAD CENTRAL NORTH CAROLINA TONIGHT. RAIN
WILL OCCUR ACROSS MOST OF THE REGION WHILE FREEZING RAIN SHOULD
BE THE PREDOMINATE PRECIPITATION TYPE OVER SECTIONS OF THE
NORTHWEST PIEDMONT. UP TO A QUARTER OF AN INCH OF ICE MAY COAT
SECTIONS OF FORSYTH COUNTY WHILE LESSER AMOUNTS OF ICE ARE
EXPECTED OVER THE REMAINDER OF THE NORTHWEST PIEDMONT. A WINTER
STORM WATCH IS IN EFFECT FOR FORSYTH COUNTY FOR LATE TONIGHT INTO
THURSDAY MORNING. WINTER WEATHER ADVISORIES MAY BE NEEDED FOR THE
REMAINDER OF THE PIEDMONT COUNTIES OF CENTRAL NORTH CAROLINA FOR
LATE TONIGHT THROUGH EARLY THURSDAY MORNING. PLEASE REFER TO THE
PRODUCTS RDUWSWRAH AND RDUSPSRAH FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AREAS OF FREEZING RAIN WILL QUICKLY TRANSITION TO RAIN THURSDAY
MORNING OVER THE NORTHWEST PIEDMONT. WIDESPREAD RAIN WILL OCCUR
ACROSS CENTRAL NORTH CAROLINA THURSDAY THEN DIMINISH WEST TO EAST
THURSDAY NIGHT. RAINFALL AMOUNTS BETWEEN AN INCH AND AN INCH AND
A HALF ARE EXPECTED WITH THIS STORM SYSTEM. THIS AMOUNT OF
RAINFALL WILL LIKELY RESULT IN NOTICEABLE RISES IN THE WATER LEVEL
OF CREEKS AND STREAMS. OTHERWISE...NO OTHER WEATHER HAZARDS ARE
EXPECTED FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY THROUGH THURSDAY.
HOWEVER...STORM SPOTTERS ARE ENCOURAGED TO REPORT PRECIPITATION
TYPE AND AMOUNTS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE
TONIGHT AND THURSDAY.

WSS

In the hours before

Special weather statement, Dec 14, 11:08 AM EST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1108 AM EST WED DEC 14 2005

NCZ007-022-023-038-039-142200-
PERSON-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-
INCLUDING THE CITIES OF...ROXBORO...GREENSBORO...HIGH POINT...
BURLINGTON...LEXINGTON...ASHEBORO
1108 AM EST WED DEC 14 2005

...POTENTIAL FOR FREEZING RAIN OVER THE NORTHWEST PIEDMONT OF CENTRAL
NORTH CAROLINA LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING...

PRECIPITATION WILL OVERSPREAD CENTRAL NORTH CAROLINA FROM THE SOUTH
LATE TONIGHT...AND BECOME HEAVIER AND MORE WIDESPREAD DURING THE DAY
ON THURSDAY. FOR PORTIONS OF THE NORTHWEST PIEDMONT...NORTH AND WEST
OF A LINE FROM LEXINGTON AND ASHEBORO INCLUDING THE TRIAD AREA...TO
NEAR HILLSBOROUGH AND ROXBORO...THE PRECIPITATION IS EXPECTED TO
BEGIN AS FREEZING RAIN BETWEEN MIDNIGHT AND DAYBREAK BEFORE CHANGING
OVER TO RAIN BY MID MORNING. A GLAZE OF ICE UP TO A TENTH OF INCH IS
POSSIBLE ON ELEVATED SURFACES WITH POSSIBLE ICY PATCHES ON BRIDGES
AND OVERPASSES. IF THE PRECIPITATION BEGINS EARLIER THAN
EXPECTED...GREATER ICE ACCUMULATION MAY OCCUR.

AS SOUTHERLY WINDS ALOFT INCREASE AFTER DAYBREAK...RAIN WATER IS
EXPECTED TO WARM AND THE CHANCES OF ADDITIONAL ICE ACCUMULATION WILL
DIMINISH BY LATE MORNING ON THURSDAY.

YOU ARE ADVISED TO KEEP ABREAST OF THIS DEVELOPING WINTER WEATHER
SITUATION AND LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR
LATEST WEATHER INFORMATION.

NCZ008>010-024>026-040-041-073>076-142200-
GRANVILLE-VANCE-WARREN-ORANGE-DURHAM-FRANKLIN-CHATHAM-WAKE-STANLY-
MONTGOMERY-MOORE-LEE-
INCLUDING THE CITIES OF...OXFORD...HENDERSON...WARRENTON...
CHAPEL HILL...DURHAM...LOUISBURG...PITTSBORO...RALEIGH...
ALBEMARLE...TROY...SOUTHERN PINES...SANFORD
1108 AM EST WED DEC 14 2005

...POTENTIAL FOR A BREIF PERIOD OF FREEZING RAIN OVER THE CENTRAL
PIEDMONT OF NORTH CAROLINA LATE TONIGHT THROUGH THURSDAY MORNING...

PRECIPITATION WILL OVERSPREAD CENTRAL NORTH CAROLINA FROM THE SOUTH
LATE TONIGHT...AND BECOME HEAVIER AND MORE WIDESPREAD DURING THE DAY
ON THURSDAY. FOR PORTIONS OF CENTRAL AND NORTHEAST
PIEDMONT...NORTHWEST OF A LINE FROM ALBEMARLE AND TROY TO SANFORD
AND RALEIGH TO LOUISBURG AND HENDERSON...THERE MAY BE A PERIOD OF
LIGHT FREEZING RAIN SHORTLY BEFORE DAWN TIL SHORTLY AFTER SUNRISE
THURSDAY MORNING. WHILE A WIDEDSPREAD THIN COATING OF ICE IS NOT EXPECTED
AT THIS TIME...SPOTTY PATCHES OF A THIN GLAZE IS POSSIBLE ON
ELEVATED SURFACES...SUCH AS TREES...POWER LINES...RADIO
TOWERS...AND BRIDGES AND OVERPASSES BEFORE DAYBREAK THURSDAY. DUE
TO THE CRITICAL TIMING OF THE ONSET OF PRECIPITATION...THE EARLY
MORNING COMMUTE ON THURSDAY COULD BE GREATLY IMPAIRED AS THE
FREEZING RAIN BEGINS ENROUTE TO YOUR DESTINATION. PLEASE ALLOW
YOURSELF EXTRA TIME TO REACH YOUR TRAVELING DESTINATION THURSDAY
MORNING.

AS SOUTHERLY WINDS ALOFT INCREASE AFTER DAYBREAK...RAIN WATER
IS EXPECTED TO WARM AND THE CHANCES OF ADDITIONAL ICE ACCUMULATION
WILL DIMINISH BY LATE MORNING ON THURSDAY.

YOU ARE ADVISED TO KEEP ABREAST OF THIS DEVELOPING WINTER WEATHER
SITUATION AND LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR
LATEST WEATHER INFORMATION.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 4:32 AM ESTWinter Storm WatchRAHForsyth31 hr

Nearby

Winter Storm Warnings in North Carolina, 2005Every winter storm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.